Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 15, 2015, 6:28 PM MDT for San Juan County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2015, 6:28 PM MDT (00:28 UTC)
- Expired
- Jul 15, 2015, 10:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 220 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2693 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
300
WGUS55 KGJT 160028
FFWGJT
UTC037-160430-
/O.NEW.KGJT.FF.W.0013.150716T0028Z-150716T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN JUAN COUNTY IN SOUTHEASTERN UTAH...
* UNTIL 1030 PM MDT
* AT 627 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN SOUTH OF BLANDING IN THE BUTLER WASH AND COTTONWOOD
CREEK DRAINAGES. UP TO ONE INCH OF RAIN MAY HAVE ALREADY FALLEN
OVER THE PAST HALF HOUR. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3753 10949 3728 10955 3722 10968 3731 10965
3756 10964
$$
151 follow-up statement
543
WGUS75 KGJT 160215
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 PM MDT WED JUL 15 2015
UTC037-160430-
/O.CON.KGJT.FF.W.0013.000000T0000Z-150716T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
815 PM MDT WED JUL 15 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTHEASTERN SAN JUAN COUNTY...
AT 810 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS WHICH
PROMPTED THE WARNING HAD MOVED EAST. HOWEVER WATER WILL CONTINUE TO
RUN-OFF AND INTO THE BUTLER WASH AND COTTONWOOD CREEK BASINS. FLASH
FLOODING IS EXPECTED AS RAINFALL ESTIMATES ARE CLOSE TO 3 INCHES AT
THE TOP OF THESE BASINS. WATER WILL WILL EVENTUALLY EMPTY IN THE SAN
JUAN RIVER WEST OF BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3753 10949 3728 10955 3722 10968 3731 10965
3756 10964
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT WED JUL 15 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 345 PM MDT WED JUL 15 2015 PLENTY OF SUNSHINE EARLIER TODAY PROVIDED ADDED ENERGY TO THE AFTERNOON CYCLE OF THUNDERSTORMS. ALREADY SOME STRONG STORMS WITH HALF INCH HAIL...AND A FUNNEL CLOUD IN MONTICELLO...HAVE BEEN REPORTED. THE FLOW HAS BECOME MORE WESTERLY TODAY BRINGING SOME DRYING. HOWEVER FEEL THIS IS ALSO ADDING TO THE THUNDERSTORM POTENTIAL. STORMS SHOULD PERSIST INTO THE EVENING WITH THE PEAK EXPECTED AROUND 7-8ISH PM MDT. AS THE DIURNAL CYCLE WINDS DOWN LATER THIS EVENING...DO NOT EXPECT MANY SHOWERS OR THUNDERSTORMS TO LINGER OVERNIGHT. LATE TONIGHT THROUGH THURSDAY NIGHT...THE WESTERLY FLOW WILL CONTINUE TO CARRY DRIER AIR OVER THE FORECAST AREA. THIS WILL BE FELT BETTER ON THURSDAY AS DEW POINTS ARE EXPECTED TO DROP INTO THE 30S ACROSS THE CENTRAL AND NORTHERN PORTIONS...WITH LESS OF A CHANGE ACROSS THE SOUTHERN THIRD. THEREFORE EXPECT THU TO BE A 'DOWN-DAY' CONVECTION-WISE. TEMPERATURES WILL ALSO FEEL THE EFFECTS OF MORE SUN AND WILL APPROACH...BUT STILL STAY A COUPLE DEGREES SHY OF...NORMAL HIGHS FOR MID JULY. THE AIR MASS CONTINUES TO DRY OVERNIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 345 PM MDT WED JUL 15 2015 FRIDAY WILL REMAIN ON THE DRY SIDE BEFORE MOISTURE QUICKLY INCREASES FRI NIGHT AND ON SAT AS THE NEXT MONSOONAL SURGE MOVES NORTH. THIS HAPPENS AS THE FLOW BECOMES MORE SOUTHWEST AHEAD OF A WESTERN TROUGH THAT WILL MOVE INTO THE GREAT BASIN. SO LOOK FOR WETTER CONDITIONS FOR THE START OF THE WEEKEND. THE WESTERN TROUGH WILL SUPPRESS THE SUBTROPICAL HIGH THROUGH THE WEEKEND AND EARLY NEXT WEEK. A WESTERLY FLOW WILL DEVELOP OVER THE CWA AS LOW PRESSURE ENERGY PASSES TO OUR NORTH. THIS WILL BRING DRIER AIR ACROSS THE FORECAST AREA. THE 12Z GFS NOW SHOWS THIS DRYING WELL UNDERWAY BY SUN AFTERNOON...ESPECIALLY OVER THE NORTHERN PORTION. PREVIOUS RUNS ARE SLOWER WITH THE DRYING...WAITING UNTIL MON. THEREFORE FORECAST CONFIDENCE IS LOW FOR EARLY NEXT WEEK. BY MIDWEEK MODELS INDICATE THAT THE MORE TYPICAL MONSOONAL PATTERN WILL REDEVELOP FOR AN INCREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS. TIMING STILL UNCERTAIN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 345 PM MDT WED JUL 15 2015 SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING...DROPPING OFF AFTER 02-03Z. GUSTY OUTFLOW WINDS...SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH THESE STORMS. HOWEVER AN ISOLATED STORM MAY BECOME STRONGER WITH HALF INCH HAIL POSSIBLE. BRIEF ILS CIGS MAY OCCUR AS SHOWERS MOVE THROUGH...ALONG WITH LOCAL MOUNTAIN OBSCURATIONS. FEW STORMS WILL LINGER BEYOND 06Z. DRIER AIR WILL MOVE INTO THE AREA OVERNIGHT AND ON THURSDAY. THEREFORE AFTERNOON CONVECTION WILL BE CONFINED TO THE HIGHER TERRAIN...MAINLY OVER THE SOUTH WHERE MOISTURE WILL BE MOST PLENTIFUL. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...EH LONG TERM...EH AVIATION...EH
Hazardous weather outlook, Jul 15, 5:18 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 518 AM MDT WED JUL 15 2015 COZ001>014-017>023-UTZ022>025-027>029-161200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 518 AM MDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING AND INTO THE AFTERNOON. THE STRONGEST STORMS WILL GENERATE MODERATE TO HEAVY RAIN SHOWERS...SMALL HAIL...AND WIND GUSTS TO 40 MPH. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING...BUT THE COVERAGE OF STORMS WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY...DRYING ARRIVES DURING THE LATTER PART OF THE WEEK RESULTING IN DECREASED THUNDERSTORM ACTIVITY. SATURDAY THROUGH MONDAY...A SIGNIFICANT UPTICK IN MONSOON MOISTURE COULD BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND EARLY NEXT WEEK. HIGHER MOISTURE LEVELS PORTENDS A THREAT OF FLASH FLOODING DUE TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 15, 4:27 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 427 PM MDT WED JUL 15 2015 UTZ027-152315- ARCHES/GRAND FLAT UT- 427 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND COUNTY UNTIL 515 PM MDT... AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTHWEST OF MOAB...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GRAND COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3866 10994 3884 10997 3893 10966 3869 10958 TIME...MOT...LOC 2227Z 253DEG 16KT 3877 10986 15
Special weather statement, Jul 15, 4:39 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 439 PM MDT WED JUL 15 2015 COZ001-002-152330- LOWER YAMPA RIVER BASIN CO-CENTRAL YAMPA RIVER BASIN CO- 439 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 530 PM MDT... AT 439 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES WEST OF CRAIG...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MOFFAT COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LAY...MAYBELL AND SUNBEAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4045 10824 4063 10835 4078 10778 4053 10769 TIME...MOT...LOC 2239Z 253DEG 30KT 4056 10818 15
Special weather statement, Jul 15, 5:19 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 519 PM MDT WED JUL 15 2015 UTZ027-028-152345- LA SAL AND ABAJO MOUNTAINS UT-ARCHES/GRAND FLAT UT- 519 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL 545 PM MDT... AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CASTLE VALLEY...MOVING EAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASTLE VALLEY AND ARCHES NATIONAL PARK. LAT...LON 3860 10952 3882 10962 3906 10906 3872 10906 TIME...MOT...LOC 2318Z 249DEG 32KT 3874 10943 JAM
Local storm report, Jul 15, 5:21 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 15 NW MOAB 38.73N 109.74W
07/15/2015 M52 MPH GRAND UT ASOS
CANYONLANDS AIRPORT ASOS
&&
EVENT NUMBER GJT1500928
DCSpecial weather statement, Jul 15, 5:33 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 533 PM MDT WED JUL 15 2015 COZ021-UTZ022-028-160015- FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS UT- SOUTHEAST UTAH UT- 533 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOLORES AND EASTERN SAN JUAN COUNTIES UNTIL 615 PM MDT... AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF EASTLAND...OR 16 MILES EAST OF BLANDING...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL DOLORES AND EASTERN SAN JUAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3754 10930 3772 10924 3769 10889 3746 10908 TIME...MOT...LOC 2332Z 286DEG 14KT 3761 10918 15
Special weather statement, Jul 15, 6:07 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 607 PM MDT WED JUL 15 2015 UTZ022-160045- SOUTHEAST UTAH UT- 607 PM MDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY UNTIL 645 PM MDT... AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE MESA...OR 8 MILES SOUTHWEST OF BLANDING...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WHITE MESA AROUND 625 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3751 10970 3762 10958 3753 10925 3732 10943 TIME...MOT...LOC 0007Z 295DEG 14KT 3752 10956 15
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:07 PM MDT | Special Weather Statement | GJT | San Juan | 38 min |
| Jul 15, 7:35 PM MDT | Special Weather Statement | GJT | San Juan | 40 min |
| Jul 15, 8:02 PM MDT | Special Weather Statement | GJT | San Juan | 43 min |
| Jul 15, 8:21 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.